Can Birth Control Cause Weight Gain?
Various methods of birth control are widely available and most people will have tried using at least one form during their lives to prevent pregnancies, STD’s or a combination of the both. Hormonal contraception such as birth control pills, intrauterine devices (IUD’s), patches, insertable rings, or shots to name a few are used specifically to prevent unwanted pregnancies. The concern for some women that’s even preventing some from using hormonal birth control options is the often talked about potential for weight gain. However, how likely are these types of birth control actually going to make you gain weight?
Most research out there doesn’t show a direct correlation between birth control use (hormonal and non-hormonal) and weight gain. In fact and according to WebMd, “A review of 44 studies showed no evidence that birth control pills caused weight gain in most women”. While the large majority of hormonal options aren’t linked to weight gain, there is one exception in the Depo-Provra Shot (click here to read more). What is important to look at however is some of the side effects that could be affecting the number on the scale, without any real underlying issue of weight gain to support it.
Estrogen is well known to lead to excess water retention when levels become elevated. This is one of the reasons that during your menstrual cycle you can experience bloating. Birth control pills are typically made from a combination of both estrogen and progestin, so if the pill you are taking has larger amounts of estrogen, your body could just be retaining more water than usual, causing the scale to make it seem like there is added weight gain.
Another known effect of estrogen is its ability to potentially act as an appetite stimulant. Increased appetite could lead to eating more, a large part of this is also determined by the type of diet you have and lifestyle choices you make. When combined with your normal daily fluctuations in weight along with extra water retention it’s no wonder why the scale can look off on some days during the month. However, the jury is still out on what other factors lead to conceived weight gain and it’s been shown that women with abnormal glucose metabolism are more likely to experience this effect.
The Depo-Provera (DMPA) Shot and the Exception
The DMPA shot is one exception to the rule and has shown a correlation with women who use the shot and moderate weight gain. While scientists haven’t grilled down a reason as to why the DMPA injection, one likely guess is the fact that the injection contains higher levels of hormones in its formula. The extra hormones could increase appetite while slowing down the body’s metabolism and encouraging fat storage.
If you feel like you’ve been noticing the scale go up now that you’re on a hormonal birth control option, it’s important to be aware of the potential side effects that could be throwing off that number. Unless you’re taking the direct injection, any weight gain is likely not linked to your birth control. Everyone is different so be sure to speak to your doctor about any concerns you may have or if you’re experiencing unexplained weight gain.
Spread the word
Have you tried SYLK yet? Get your first bottle for just $19.95 + Free Shipping!
USE CODE: HELPISHERE
*https://www.sylkusa.com contains general information about medical conditions and treatments. The information is not advice, and should not be treated as such.The statements made in this blog are not to be taken in place of medical advice. If you are experiencing pain, discomfort, or the like, always seek consultation and help from a medical professional.You must not rely on the information on https://www.sylkusa.com as an alternative to medical advice from your doctor or other professional healthcare providers. If you have any specific questions about any medical matter you should consult your doctor or other professional healthcare provider. If you think you may be suffering from any medical condition you should seek immediate medical attention. You should never delay seeking medical advice, disregard medical advice, or discontinue medical treatment because of information on https://www.sylkusa.com
- Article was originally posted on: https://www.singlecare.com/blog/can-birth-control-cause-weight-gain/
- Photo by Thought Catalog on Unsplash